Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 126, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2004, 7:43 PM MDT for Dewey County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2004, 7:43 PM MDT (01:43 UTC)
- Expired
- Aug 1, 2004, 8:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 5:35 PM MDT | Severe Thunderstorm Watch | SPC | 3 hr |
| Aug 1, 6:45 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 2:55 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 PM CDT SUN AUG 1 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES. .LONG TERM...THURSDAY THROUGH MONDAY NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE. BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGHOUT THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
Hazardous weather outlook, Aug 1, 4:14 AM MDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT SUN AUG 1 2004 SDZ033>037-045-048-051-021000- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015>023-021000- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK- TRAVERSE-WALWORTH- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 1, 6:11 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 22 S KELDRON 45.62N 101.81W
08/01/2004 1.00 INCH CORSON SD CO-OP OBSERVER
&&
HINTZLocal storm report, Aug 1, 6:19 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 22 SSE KELDRON 45.64N 101.63W
08/01/2004 1.75 INCH CORSON SD CO-OP OBSERVER
&&
HINTZLocal storm report, Aug 1, 6:55 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 18 NW ISABEL 45.58N 101.69W
08/01/2004 70 MPH CORSON SD PUBLIC
&&
HINTZLocal storm report, Aug 1, 7:31 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NW TIMBER LAKE 45.48N 101.15W
08/01/2004 1.25 INCH DEWEY SD PUBLIC
HAIL FELL FROM 7 PM MDT TO 720 PM MDT. NO POWER IN AREA.
SCREENS BROKEN OUT OF HOUSE.
&&
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:42 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Aug 1, 8:15 PM MDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 45 min |
| Aug 1, 8:57 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 48 min |
| Aug 1, 9:41 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 34 min |
| Aug 1, 10:12 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 33 min |
| Aug 1, 10:17 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 58 min |
| Aug 1, 10:42 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 18 min |
| Aug 1, 10:51 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.